Tennessee, 2021

Hail and Damaging Wind in Tennessee, June 12, 2021

June 12, 2021 · NWS MEG · 2 events in 2 counties and zones

Daytime heating led to large amounts of instability and a few strong to severe storms across West Tennessee with some hail and damaging winds during the afternoon and evening on June 12, 2021.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

Daytime heating led to large amounts of instability and a few strong to severe storms across West Tennessee with some hail and damaging winds during the afternoon and evening on June 12, 2021.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jun 12, 2:25 PM CST, 2 hours earlier.

Area forecast discussion, Jun 12, 2:25 PM CST, 2 hours before
Area Forecast Discussion
National Weather Service Memphis TN
325 PM CDT Sat Jun 12 2021

.DISCUSSION...

A few thunderstorms have popped up across the Mid-South this hot
afternoon. Instability is robust with moderate shear values. PWATs
are still high at 1.9 inches. With that being said storms this
afternoon and early evening may be briefly severe with damaging
wind gusts. Training of storms could be an issue later this
evening so heavy rain/flooding may be possible. Coverage should be
minimal through this evening so confidence is low on location of
shower development. Additionally, heat indices have inched
towards 99 to 103. Showers and storms will slowly fizzle late
tonight and patchy fog is expected again tonight.

Sunday may be a little cooler than today, but still hot with heat
indices nearing 100. Showers will likely pop up again tomorrow,
mainly south of the I-40 corridor.Again, a couple could be strong
to briefly severe through early evening Sunday. Wind will be the
main threat.

By Monday, northwest flow will increase as an upper ridge over the
Plains moves towards the four corners. By Wednesday the ridge
will settle to our west with a trough to our east. This set up
will being less humid air will settle over the area with
temperatures in the mid 80s. A weak cold front will push through
the area Friday night into Saturday. Unfortunately, heat and
humidity will start creeping up again along with a chance for
scattered thunderstorms.

SWB

&&

.AVIATION...
/18z TAFs/

A diurnal Cu field around 3500-4500 ft AGL will continue to
develop this afternoon with widely scattered thunderstorms
developing by 20z. Confidence in convection occurring on station
at any forecast terminal is low, but VCTS will be carried through
sunset or just after. While a stray storm is possible overnight,
most of the area will remain dry. Fog is expected late, mainly
affecting TUP/MKL but VFR conditions will prevail after 13z with
scattered afternoon storms developing along/south of I-40. Winds
will remain light through tonight, becoming north at 5-8 kts on
Sunday.

MJ

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Jun 12, 2:27 AM CST, 13 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
327 AM CDT Sat Jun 12 2021

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-131030-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
327 AM CDT Sat Jun 12 2021

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

There is a Marginal Risk for severe storms over the Midsouth
through early evening. Primary risks include damaging winds and
localized flash flooding.

Outside of areas affected by thunderstorms, afternoon heat indices
will range 100 to 105 degrees.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

PWB

In the hours before

Special weather statement, Jun 12, 1:23 PM CST, 3 hours 2 minutes before
Special Weather Statement
National Weather Service Memphis TN
223 PM CDT Sat Jun 12 2021

TNZ004-022-122000-
Benton TN-Henry TN-
223 PM CDT Sat Jun 12 2021

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 300 PM CDT
FOR...

Northern Benton County in western Tennessee...
Southeastern Henry County in western Tennessee...

At 223 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Springville, or 10
miles east of Paris, moving southeast at 20 mph.

People in northern Benton and southeastern Henry Counties should
monitor this storm closely.

LAT...LON 3613 8792 3608 8795 3606 8821 3631 8821
      3635 8808 3624 8795 3622 8795 3618 8793
      3617 8792
TIME...MOT...LOC 1923Z 325DEG 18KT 3624 8813

MJ
Local storm report, Jun 12, 2:02 PM CST, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
302 PM CDT SAT JUN 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     TSTM WND DMG     FAIRVIEW                34.37N  88.32W
06/08/2021                   ITAWAMBA           MS   BROADCAST MEDIA

            TREE DOWN ACROSS HIGHWAY 25 IN FRONT OF FAIRVIEW
            SCHOOL.

&&

MJ
Special weather statement, Jun 12, 4:14 PM CST, 11 minutes before
Special Weather Statement
National Weather Service Memphis TN
514 PM CDT Sat Jun 12 2021

TNZ004-021-022-122245-
Carroll TN-Benton TN-Henry TN-
514 PM CDT Sat Jun 12 2021

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 545 PM CDT
FOR...

Northeastern Carroll County in western Tennessee...
West central Benton County in western Tennessee...
Henry County in western Tennessee...

At 513 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Paris, moving south
at 15 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northeastern Carroll...west central Benton and Henry
Counties should monitor this storm closely.

LAT...LON 3650 8839 3649 8815 3602 8818 3608 8850
TIME...MOT...LOC 2213Z 008DEG 15KT 3628 8830

The radar

The Paducah radar (KPAH), 94 km away, was scanning. The volume nearest the first event began at 22:24 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Henry

When
June 12, 4:25 PM CST to 4:30 PM CST
Where
Henry County, Paris
Measured
0.88 in hail
Reported by
Public
Coordinates
36.300, -88.320

Thunderstorm Wind, Benton

When
June 12, 10:03 PM CST to 10:08 PM CST
Where
Benton County, 9 mi NNE of Big Sandy
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
36.350, -88.018

A large tree fell on a house.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2021Every state in 2021This day in weather historyWarnings in Tennessee, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 970461, 970462.